OR WAIT null SECS
The FDA is adding a warning to acetaminophen labels about the risk of potentially fatal skin reactions including Stevens-Johnson syndrome and toxic epidermal necrolysis.
Be ready for a rash of calls from patients about skin reactions to NSAIDs. The FDA has added acetaminophen to the list of painkiller/fever-reducers that carry a warning about the potentially fatal risk of Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). Notice of the warning targeted primary care physicians, dermatologists, pharmacists, and patients.
The new information about acetaminophen traces to the FDA Adverse Event Reporting System database and to a medical literature review. Given the widespread use of acetaminophen the exact level of this risk is difficult to determine, but FDA believes it to be rare. The Agency advises that anyone who experiences a skin reaction with acetaminophen stop taking the drug immediately and contact their physician.
The cases that prompted the warning were three in which the reaction was subsequently confirmed by a second challenge:
• an 83-year-old man diagnosed with AGEP after taking acetaminophen and multiple other drugs for a hip replacement, who experienced a recurrence after subsequent administration of intravenous propacetamol, a prodrug of acetaminophen;
• a 7-year-old girl in whom TEN developed after taking three doses of acetaminophen for fever and sore throat, and in whom the reaction recurred six months later after a re-challenge by an allergist;
• an 11-year-old boy hospitalized for SJS manifesting as erosive hemorrhagic lesions after taking acetaminophen for a cold, who developed biopsy-confirmed erythema multiforme after being given oral acetaminophen later by doctors unaware that the SJS was associated with the drug.
The FDA literature found altogether 26 other reports of SJS, TEN, and AGEP in which the only drug administered prior to the reaction was acetaminophen. Most required hospitalization; all resolved after the drug was discontinued.
The Adverse Event Reporting System included 91 cases of SJS/TEN and 16 cases of AGEP resulting in 67 hospitalizations and 12 deaths, most of them involving single-ingredient acetaminophen products.